Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 141, NWS Memphis, TN

May 31, 2018Clay County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 31, 2018, 11:42 PM CDT for Clay County, Greene County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2018, 11:42 PM CDT (04:42 UTC)
Expired
Jun 1, 2018, 12:15 AM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 7:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:23 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 31, 8:23 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
823 PM CDT Thu May 31 2018

.UPDATE...

Update to include severe thunderstorm watch and to slow the
advance of higher pops southward.

&&

.DISCUSSION...

Showers and thunderstorms have developed just to the north of the
Mid South this evening in response to a shortwave progressing
southeast from the Middle Mississippi Valley. As the wave moves
south, expect enhanced mid level forcing to result in storms
organizing into a squall-line and pushing south through the region
late this evening through the overnight hours. The airmass in
advance of the shortwave remains very warm, moist, and
conditionally unstable with MLCAPE values in excess of 2000 j/kg
and mid level lapse rates around 8C. In addition to the available
instability, deep layer shear should increase on the order of
30-40 kts across the northern half of the region, which should
continue to support storm organization and squall line potential.
This is also supported by the latest mesoanalysis which is showing
DCAPE greater than 1000 j/kg. The threat for damaging winds will
be the greatest severe threat, with a secondary threat for large
hail and isolated tornadoes.

Storms should weaken late tonight as they progress south of the
Interstate 40 corridor, where mid level capping is stronger and
mid level heights are greater.

The forecast has been updated along with grids and hazardous
weather outlook products.

JLH

&&

.PREV DISCUSSION... /issued 326 PM CDT Thu May 31 2018/

Convection along old outflow boundaries across Southern Missouri
and Western Kentucky has begun. Latest CAM models show convection
eventually developing into a line that will push into Northeast
Arkansas, the Missouri Bootheel and Northwest Tennessee by 5-7 PM.
Since the airmass over the Mid-South is very moist and unstable,
a decent cold pool may develop pushing MCS farther south than some
of the CAM models are suggesting. Have based POPS for tonight on
the 12Z NSSL-WRF as the model seems to have the best handle on
possible timing. Damaging winds will be the main threat from these
storms, but large hail will also be possible. The storms will
likely reach the I-40 corridor between 8 PM-12 AM CDT, possibly
moving as far south as North Mississippi between 10 PM-2 AM CDT
before dying out. Lingering showers may still be affecting
Northwest Mississippi around sunrise.

The CAM models indicate redevelopment of thunderstorms will occur
by Friday midday along old outflow boundaries across North
Mississippi. The convection will continue across North Mississippi
into the afternoon hours. Elsewhere, may stay dry. Temperatures
may be cooler across North Mississippi due to lingering cloud
cover from the previous nights convection and redevelopment. For
areas north of the of the I-40 corridor, highs will reach back
into the lower 90s.

Saturday will be a warm day across the Mid-South with highs
reaching into lower to mid 90s. As a result, heat indices will
reach between 100-105 degrees across much of the area. At this
time, only expect isolated convection to develop which will likely
be more diurnally driven. Better chances for showers and
thunderstorms will come Saturday Night as a cold front pushes
through the CWA. Some of these storms may be severe especially
during the evening hours.

On Sunday, high pressure will settle over the region with the area
remaining in northwest flow aloft through the middle of next week.
Drier air and cooler temperatures will filter into the region
thanks to the high pressure. Expect generally rain free conditions
from Sunday through Thursday. However, can't totally rule out
convection developing in association with a disturbance moving
through the northwest flow. For now will continue with a dry
forecast.

KRM

&&

.AVIATION...

Currently VFR conditions prevail at all four terminals. A line of
storms is expected to move NW to SE across the region overnight.
Have prevailed VCTS for much of the night as such, with TEMPO
currently to cover latest thinking on timing. Reduced visibility
to MVFR or lower along with gusty winds will be the impacts as
the line moves through each terminal. Winds should become more
westerly tomorrow morning as ceilings improve with VFR prevailing
through the end of the period.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 31, 8:12 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
812 PM CDT Thu May 31 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
812 PM CDT Thu May 31 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

An Enhanced Risk for severe thunderstorms will remain across
northern portions of the Mid South tonight with a Slight Risk
further south across the Interstate 40 corridor.

Thunderstorms will drop southeast later this evening and overnight
forming into a line and posing the threat for damaging winds,
large hail, and isolated tornadoes. This severe threat will
diminish late tonight as the line pushes south of the Interstate
40 corridor well after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices could exceed 100 degrees both Friday and Saturday.
There will be additional chances for strong to severe
thunderstorms across the Mid South on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

JLH

In the hours before

Special weather statement, May 31, 5:54 PM CDT, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
554 PM CDT THU MAY 31 2018

ARZ008-312345-
Randolph AR-
554 PM CDT THU MAY 31 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Northwestern Randolph County in eastern Arkansas...

At 553 PM CDT...a strong thunderstorm producing hail up to the size
of nickels and winds up to 50 mph was located near Thayer, moving
southeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Randolph County should monitor this storm
closely.

LAT...LON 3650 9113 3631 9125 3631 9126 3633 9126
      3633 9128 3637 9128 3637 9129 3639 9129
      3639 9131 3642 9131 3642 9135 3647 9136
      3648 9140 3650 9141
TIME...MOT...LOC 2253Z 292DEG 21KT 3654 9145

JOHNSON
Local storm report, May 31, 10:38 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             RAVENDEN                36.24N 91.25W
05/31/2018  E1.00 INCH       LAWRENCE           AR   PUBLIC

&&

ZDM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:40 PM CDTSevere Thunderstorm WarningMEGHenry, Obion, Weakley50 min
Jun 1, 12:01 AM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Obion, Weakley44 min
Jun 1, 12:16 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley44 min
Jun 1, 12:17 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley43 min
Jun 1, 12:18 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale42 min
Jun 1, 12:33 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton42 min
Jun 1, 12:40 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Weakley50 min
Jun 1, 12:58 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton47 min
Jun 1, 1:00 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley45 min
Jun 1, 1:23 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Madison and 2 more52 min
Jun 1, 1:33 AM CDTFlash Flood WarningMEGCarroll, Dyer, Gibson, Henry, Weakley117 min
Jun 1, 1:38 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Decatur, Henderson, Henry52 min
Jun 1, 1:53 AM CDTSpecial Weather StatementMEGShelby52 min
Jun 1, 2:08 AM CDTSevere Thunderstorm WarningMEGChester, Crockett, Fayette, Hardeman, Haywood, Madison and 1 more31 min
Jun 1, 2:54 AM CDTSpecial Weather StatementMEGChester, Decatur, Hardin, Henderson, McNairy66 min
Jun 1, 5:01 AM CDTSpecial Weather StatementMEGDyer44 min
Jun 1, 5:24 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale51 min
Jun 1, 5:47 AM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Lauderdale, Tipton18 min
Jun 1, 6:15 AM CDTSpecial Weather StatementMEGMadison45 min
Jun 1, 6:26 AM CDTFlash Flood WarningMEGDyer3 hr
Jun 1, 6:50 AM CDTFlash Flood WarningMEGChester, Haywood, Madison3 hr
Jun 1, 8:42 AM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale13 hr
Jun 1, 10:32 AM CDTFlash Flood WarningMEGChester, Hardeman3 hr
Jun 1, 2:18 PM CDTAreal Flood AdvisoryMEGShelby117 min
Jun 1, 4:36 AM CDTSpecial Weather StatementMEGLee, Pontotoc39 min
Jun 1, 1:22 PM CDTSpecial Weather StatementMEGLafayette23 min
Jun 1, 1:40 PM CDTAreal Flood AdvisoryMEGMarshall2 hr
Jun 1, 1:48 PM CDTSpecial Weather StatementMEGLafayette27 min
Jun 1, 2:05 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union40 min
Jun 1, 2:35 PM CDTSpecial Weather StatementMEGPanola40 min
Jun 1, 2:56 PM CDTAreal Flood AdvisoryMEGLafayette, Marshall, Panola2 hr
Jun 1, 2:57 PM CDTSpecial Weather StatementMEGLafayette33 min
Jun 1, 3:05 PM CDTFlash Flood WarningMEGLafayette, Marshall2 hr
Jun 1, 3:06 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha39 min
Jun 1, 3:39 PM CDTSpecial Weather StatementMEGTunica36 min
Jun 1, 3:48 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha57 min
Jun 1, 4:18 PM CDTSpecial Weather StatementMEGTunica42 min
Jun 1, 4:45 PM CDTSevere Thunderstorm WarningMEGTallahatchie45 min
Jun 1, 4:52 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman, Tunica113 min
Jun 1, 5:01 PM CDTSpecial Weather StatementMEGPanola, Quitman44 min
Jun 1, 5:26 PM CDTSpecial Weather StatementMEGCoahoma49 min
Jun 1, 5:36 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman54 min
Jun 1, 5:50 PM CDTAreal Flood AdvisoryMEGPanola, Quitman55 min
Jun 1, 6:01 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tallahatchie33 min
May 31, 10:07 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph38 min
May 31, 10:42 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph33 min
May 31, 11:05 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Lawrence, Randolph40 min
May 31, 11:15 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph30 min
Jun 1, 12:00 AM CDTSevere Thunderstorm WarningMEGMississippi30 min
Jun 1, 12:13 AM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Mississippi, Poinsett47 min
Jun 1, 5:43 PM CDTAreal Flood AdvisoryMEGLee, Phillips62 min
Jun 1, 6:44 PM CDTSpecial Weather StatementMEGPhillips46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.